Texas, 2010

Flash Flooding in Texas, June 28 to 29, 2010

June 28 to 29, 2010 · NWS EWX · 2 events in 2 counties and zones

A weak cold front interacted with deep boundary layer moisture to cause isolated thunderstorms which produced heavy rainfall and flash flooding in Bexar and Travis counties. 15 inches in Sunset Valley in the southwest Austin area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front interacted with deep boundary layer moisture to cause isolated thunderstorms which produced heavy rainfall and flash flooding in Bexar and Travis counties. CoCoRAHs observers reported 24 hour rainfall totals of 4.30 inches in Tanglewood Forest and 4.15 inches in Sunset Valley in the southwest Austin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 28, 6:05 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 28, 6:05 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CDT MON JUN 28 2010

.AVIATION...
A COUPLE OF OUTFLOW BOUNDARIES MAINLY WEST OF I 35 WILL CONTINUE
TO PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS FOR THE NEXT SEVERAL
HOURS NEAR SAT...SSF AND AUS AIRPORTS. MOST OF THIS ACTIVITY
SHOULD BE DIMINISHING WITHIN THE NEXT HOUR OR TWO AS THE EVENING PROGRESSES.
ACROSS DRT...A SHOWER OR AN ISOLATED THUNDERSTORM COULD BE ON THE
VICINITY WITHIN THE NEXT FEW HOURS. AFTERWARD...SHOWERS SHOULD
REMAIN AWAY FROM THE STATION. FOR THE REST OF THIS EVENING INTO
TUESDAY CONTINUING THROUGH LATE TUESDAY...VFR/MVFR CONDITIONS ARE
EXPECTED TO PREVAIL ACROSS THE I 35 CORRIDOR SITES WITH MVFR CIGS
DURING THE MORNING HOURS AND ONCE AGAIN DURING THE LATE AFTERNOON
MAINLY WEST OF I 35 AS CONVECTIVE ACTIVITY IS EXPECTED.

.PREV DISCUSSION... /ISSUED 325 PM CDT MON JUN 28 2010/

..AREAS OF HEAVY RAIN POSSIBLE TONIGHT...THEN A CONTINUING WET
PATTERN IS EXPECTED THROUGH THE REST OF THE WEEK...

DISCUSSION...
A LOT TO DISCUSS WITH THIS FORECAST PACKAGE. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS THE
COASTAL PLAINS WITH ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET.
MEANWHILE...CONVECTIVE ACTIVITY WILL INCREASE ACROSS THE EDWARDS
PLATEAU/WESTERN HILL COUNTRY/RIO GRANDE PLAINS THIS EVENING AND
OVERNIGHT WITH THE PASSAGE OF THE POORLY DEFINED FRONT. EXPECTING
THE BULK OF STORMS TO SHIFT TO THE NORTHEASTERN PORTION OF THE CWA
BY TUESDAY MORNING. MODELS ARE IN DECENT AGREEMENT THAT THE
HEAVIEST RAINS WILL BE ALONG AND NORTH OF THE HILL COUNTRY...BUT
HAVE EXPANDED THE PREVIOUS FLASH FLOOD WATCH TO INCLUDE THE I-35
CORRIDOR COUNTIES AS THIS AREA IS HIGHLY URBANIZED AND THUS
REQUIRES MUCH LESS RAINFALL FOR RUN-OFF FLASH FLOODING. A BRIEF
PERIOD OF (RELATIVE) DRYNESS IS EXPECTED LATE TUESDAY/EARLY
WEDNESDAY.

THE FORECAST FOR THE MIDDLE OF THE WEEK IS HIGHLY DEPENDENT UPON
TROPICAL CYCLONE ALEX AND IS A BLEND OF GFS/GUIDANCE FROM NHC. THE
CURRENT TRACK KEEPS ALEX'S LANDFALL WELL TO OUR SOUTH WHICH MEANS
SOUTH CENTRAL TEXAS WILL BE ON THE WETTER SIDE OF THE SYSTEM AS IT
MAKES LANDFALL. THE OUTER FRINGES OF ALEX WILL CAUSE RAIN CHANCES
TO INCREASE ACROSS OUR AREA ON WEDNESDAY AND STAY IN THE FORECAST
THROUGH THE REST OF THE WORKWEEK. REGARDLESS OF THE EVENTUAL TRACK
OF ALEX...GIVEN THE ANTECEDENT RAIN EVENT THROUGH THE NEXT 24
HOURS...SATURATED OR NEAR SATURATED SOILS ARE EXPECTED IN ADVANCE
OF THE RAINFALL FROM TROUBLESOME ALEX. THEREFORE...A RENEWED
CHANCE FOR FLASH FLOODING AND RIVER FLOODING IS EXPECTED THROUGH
THE END OF THE WORKWEEK AND POSSIBLY INTO THE WEEKEND AS ALEX
SLOWS DOWN AND SHEARS APART.

GIVEN THE WET AND CLOUDY PATTERN THROUGH THE WEEK...AFTERNOON
TEMPERATURES WILL BE SUBDUED AND OVERNIGHT CONDITIONS WILL BE
MUGGY AND MILD. HAVE GONE WITH A BLEND OF MET AND MEX TEMPERATURES
FOR THE NEAR TERM. STAYED CLOSE TO GFS ENSEMBLE TEMPERATURES
THROUGH THE MIDDLE OF THE WEEK AS NUMBERS SEEM REASONABLE GIVEN
THE ANTICIPATED ARRIVAL OF ALEX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  93  75  90  75 /  50  50  20  50  30
AUSTIN BERGSTROM INTL AIRPORT  75  92  74  89  74 /  50  50  20  50  30
NEW BRAUNFELS MUNI AIRPORT     74  93  75  90  76 /  50  50  20  50  40
BURNET MUNI AIRPORT            73  87  72  87  73 /  60  50  20  30  20
DEL RIO INTL AIRPORT           74  91  74  92  74 /  60  40  30  20  20
GEORGETOWN MUNI AIRPORT        74  89  73  90  73 /  50  50  20  40  20
HONDO MUNI AIRPORT             73  93  74  91  75 /  50  40  20  30  30
SAN MARCOS MUNI AIRPORT        74  94  75  90  75 /  50  50  20  50  40
LA GRANGE - FAYETTE REGIONAL   76  94  74  89  76 /  30  50  30  50  50
SAN ANTONIO INTL AIRPORT       75  94  77  89  76 /  50  40  20  40  40
STINSON MUNI AIRPORT           76  94  76  90  75 /  40  40  20  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

11/17
Hazardous weather outlook, Jun 28, 2:33 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT MON JUN 28 2010

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
333 PM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE HILL COUNTRY...EDWARDS
PLATEAU AND ADJACENT AREAS ACROSS THE ESCARPMENT THROUGH NOON ON
TUESDAY. A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN TEXAS AND A
WEAK COLD FRONT DRIFTING SOUTH ACROSS THE ESCARPMENT WILL INTERACT
WITH A VERY MOIST AIRMASS TO GENERATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...ESPECIALLY ACROSS
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE HILL COUNTRY...EDWARDS
PLATEAU AND ADJACENT AREAS ACROSS THE ESCARPMENT THROUGH NOON ON
TUESDAY. A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN TEXAS AND A
WEAK COLD FRONT DRIFTING SOUTH ACROSS SOUTH CENTRAL TEXAS WILL
INTERACT WITH A VERY MOIST AIRMASS TO GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY. LOCALLY HEAVY RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...ESPECIALLY ACROSS THE
WATCH AREA.

TROPICAL STORM ALEX IS FORECAST TO BECOME A HURRICANE IN THE
WESTERN GULF OF MEXICO ON TUESDAY...MOVE INLAND NEAR BROWNSVILLE
EARLY THURSDAY AND CONTINUE UP THE RIO GRANDE REGION FRIDAY INTO
SATURDAY. RAINFALL ASSOCIATED WITH ALEX WILL BEGIN TO IMPACT
SOUTH CENTRAL TEXAS WEDNESDAY AND PERSIST THROUGH FRIDAY INTO
SATURDAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS AND ISOLATED
FLOODING. HOWEVER...IF ALEX MOVES INLAND FURTHER NORTH ALONG THE
TEXAS COAST AND TAKES A TRACK FURTHER NORTH...HEAVY RAINFALL AND
FLOODING WOULD BECOME MORE WIDESPREAD. THERE WOULD ALSO BE A
THREAT FOR STRONGER AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED OVER THE NEXT FEW DAYS.

In the hours before

Special weather statement, Jun 28, 6:43 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT MON JUN 28 2010

TXZ205-290130-
BEXAR-
743 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEXAR COUNTY UNTIL 830 PM
CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ALAMO HEIGHTS...OR NEAR SAN ANTONIO...MOVING
SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHAVANO PARK...
  HILL COUNTRY VILLA...
  HOLLYWOOD PARK...
  WINDCREST...
  LIVE OAK...
  FIESTA TEXAS...
  SAN ANTONIO INT AP...
  CONVERSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 45 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
June 28, 7:38 PM CST
Where
Bexar County, 1.38 mi NE of (Sat)san Antonio Int to 0.98 mi SSW of Hollywood Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.543, -98.452

Thunderstorms produced heavy rain which caused flooding in the San Antonio area. Parts of Bitters Road, Starcrest Drive, North Park Drive, West Avenue, and George Road were closed due to flooding.

Flash Flood, Travis

When
June 29, 4:00 PM CST
Where
Travis County, 2.16 mi NNW of Del Valle to 2.6 mi SE of West Lake Hills
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.250, -97.680

Thunderstorms produced heavy rain which caused flooding in the Austin area. A number of vehicles were stranded in flood waters and their occupants needed help escaping. Numerous roads were closed around the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240879, 240884.